Alabama, 2020

Damaging Winds in Alabama, June 28, 2020

June 28, 2020 · NWS BMX · 4 events in 4 counties and zones

A sea breeze initiated outflow boundary pushed northward into south central Alabama and triggered scattered strong to severe thunderstorms along and south of I-85.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A sea breeze initiated outflow boundary pushed northward into south central Alabama and triggered scattered strong to severe thunderstorms along and south of I-85.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 1:54 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 28, 1:54 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
254 PM CDT Sun Jun 28 2020

.SHORT TERM...
/Updated at 0236 PM CDT Sun Jun 28 2020/

Through Monday.

There has been an expansive deck of low-level clouds across the Deep
South today as moist, unstable air continues to advect northeastward
around the western side of the low-level ridge over the eastern Gulf
of Mexico. Temperatures are at or well on their way into the lower
90s with dewpoints in the lower to mid 70s. Like yesterday, the
latest 12Z BMX RAOB measured relatively dry air in the mid-levels
which is amplifying microburst parameters, but also appears to be
limiting coverage and development in combination with the subsidence
of a more pronounced mid-level ridge over the Lower MS Valley.
Isolated thunderstorms have developed north of Mobile associated
with a sea breeze, and will move northeastward through the
afternoon, perhaps increasing in coverage. A storm with strong,
gusty winds and frequent lightning may occur in our far southern
counties this afternoon, generally along and south of I-85, before
diminishing through the evening. Otherwise, only widely isolated
showers/thunderstorms expected for the remaining parts of the
forecast area.

Tomorrow, the mid-level ridge will build to our east while a low
amplitude shortwave trough nudges into our northwest. An increase in
moisture should accompany this weak impulse late tomorrow afternoon
with scattered showers and storms focused primarily along and north
of I-20. Highs will be in the upper 80s north to mid 90s south.

86

.LONG TERM...
/Updated at 0236 PM CDT Sun Jun 28 2020/

Tuesday through Saturday.

No significant changes made to the forecast as models are in fair
agreement with the overall upper air pattern. An inverted ridge
axis just east of the Mississippi River early in the period will
produce cyclonic flow over Alabama, and result in favorable
conditions for diurnal showers and thunderstorms Tuesday and
Wednesday. Better mid level lapse rates on Wednesday could lead
to a few strong to severe storms in the afternoon. Higher areal
coverage of rain expected Thursday thru Saturday as a weak upper
closed low develops over the Southeast States. Increased cloud
cover and rain chances will bring down afternoon temperatures,
with highs only in the middle to upper 80s.

58/rose

Previous long-term discussion:
/Updated at 0237 AM CDT Sun Jun 28 2020/

Tuesday through Saturday

Features:

Deep-layer ridging will be positioned over much of the Gulf of
Mexico on Tuesday and will slide westward with time to become
situated over the Western Gulf on Wednesday as an Omega Blocking
pattern develops.

A deep trough will become positioned over Idaho while another low
will be present over New England. Elongated ridging will extend from
the Western Gulf northward across much of the Plains states into
South-Central Canada.

The ridging to our south and southwest is forecast to contract as
the closed low drifts southwest to be centered over New York City by
Thursday. A weakness aloft will develop down the spine of the
Appalachians on Thursday and persist through Friday.

Most global model solutions depict a closed low developing to our
north and east on Friday and migrating southwest through the day on
Saturday. Meanwhile, deep-layer ridging becomes established by this
time over Northwest Mexico into Arizona and New Mexico while to our
southeast, ridging is centered just east of the Bahamas.

Forecast:

Tuesday and Wednesday.

Expect chances for showers and thunderstorms to increase from the
northeast to the southwest as deep-layer ridging departs to the
southwest of the area. Highs will range from the mid to upper 80s
north and east to the mid 90s south and southwest. Lows will range
from around 70 northeast to the mid 70s southwest.

Thursday through Saturday.

Scattered to numerous showers and thunderstorms are expected across
the entire forecast area as the warm and humid airmass becomes
influenced by a closed upper low that slides southwest across the
area. Some of the shower and thunderstorm activity may be heavy
Thursday as the upper low nears from the northeast according to some
model depictions. Highs will range from the mid 80s north and east
to around 90 south and west. Lows will range from the upper 60s
northeast to the low 70s southwest.

05

&&

.AVIATION...
18Z TAF Discussion.

Persisting SCT low-level cloud deck remains in place over Central
AL with no current impacts to flight conditions. A mid-level
ridge is centered over the eastern Gulf of Mexico. Moist,
southwesterly winds are supplying enough gulf moisture for
isolated to scattered showers and thunderstorm development this
afternoon, mainly south in association with the sea breeze.
Coverage should be limited by the suppressing effects of the
ridge. Similar moist surface conditions are expected tomorrow
morning which may produce lower ceilings and patchy fog during the
early morning hours, but any reductions in flight criteria should
improve after sunrise.

86

&&

.FIRE WEATHER...

A humid and warm airmass will persist across the forecast area over
the next several days. Shower and thunderstorm chances will increase
areawide toward midweek and persist through late week as an unsettled
pattern becomes established over the area. Expect rain and storm
chances to be greatest through the afternoon and into the early
evening hours each day. Minimum relative humidity values will
range generally above 50 percent during the afternoon hours
through much of the upcoming work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  71  89  70 /  10  40  30  70  30
Anniston    71  91  71  89  70 /  10  40  30  70  30
Birmingham  74  92  74  91  74 /  10  40  20  60  30
Tuscaloosa  74  92  74  92  73 /  10  20  20  50  20
Calera      73  91  73  90  72 /  10  20  20  60  30
Auburn      71  90  72  88  71 /  20  20  10  70  20
Montgomery  73  93  74  92  74 /  20  30  10  60  20
Troy        73  94  74  91  73 /  20  30  10  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 28, 2:16 AM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
316 AM CDT Sun Jun 28 2020

ALZ011>015-017>050-291130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
316 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 28, 3:11 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun Jun 28 2020

ALZ042-044-282200-
Lowndes AL-Montgomery AL-
411 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving northeast at 30 mph.

Winds of 40-50 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Lowndes County Airport, Beechwood, Strata, Naftel,
Logan, Sprague, Sellers, Davenport, Lapine, Grady, Calhoun,
Letohatchee, Mount Willing and Clover Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3216 8663 3216 8628 3197 8619 3196 8630
      3205 8631 3205 8641 3204 8640 3196 8641
      3196 8680
TIME...MOT...LOC 2111Z 218DEG 25KT 3189 8657

40/Sizemore

The radar

The Maxwell AFB radar (KMXX), 67 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
June 28, 3:50 PM CST
Where
Autauga County, 31.9 mi SE of Prattville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.050, -86.210

Several trees uprooted in the town of Ramer.

Thunderstorm Wind, Montgomery

When
June 28, 3:53 PM CST to 3:54 PM CST
Where
Montgomery County, 1.5 mi NNW of Grady
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.020, -86.210

Numerous trees snapped and uprooted due to possible microburst.

Thunderstorm Wind, Bullock

When
June 28, 4:44 PM CST to 4:45 PM CST
Where
Bullock County, Union Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.150, -85.720

Several trees uprooted in the town of Union Springs.

Thunderstorm Wind, Barbour

When
June 28, 5:52 PM CST to 5:53 PM CST
Where
Barbour County, 2.24 mi SE of Lugo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.950, -85.190

Several trees uprooted along Highway 82.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905849, 906374, 906375, 906376.